Alert archive / Indiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 82, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Jul 2, 2023, 2:25 PM EDT for Dearborn County, Ripley County, Indiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2023, 2:25 PM EDT (18:25 UTC)
- Expired
- Jul 2, 2023, 3:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dearborn County, IN, Ripley County, IN
The radar
The Cincinnati radar (KILN), 116 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 2:05 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:02 PM EDT, 23 minutes earlier.
Area forecast discussion, Jul 2, 2:02 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 202 PM EDT Sun Jul 2 2023 .SYNOPSIS... Showers and thunderstorms will develop this afternoon with thunderstorm activity peaking this evening. While scattered showers and embedded storms will also occur into Monday, there is less concern for severe storms. After some clearing Monday evening, more settled weather will set in Tuesday and Wednesday as high pressure builds in. But showers and thunderstorms will return as a cold front moves through the area during the latter part of the week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Showers exiting area and low clouds persisting through about Noon in the west, where some clearing currently over western KY/southern IN will work into the region, helping to destabilize the environment. Still some variance among the CAMS on convective initiation, and more importantly, positioning of the surface boundary, but overall trends are toward a mid/late afternoon storm initiation. Some isolated showers, with some embedded thunder, could develop by Noon-1pm ahead of the main shortwave and surface low currently over western IL, but more widespread activity not likely until after 20z. When clearing pushes into northern KY/far southern Ohio/SE Indiana by early afternoon, MLCAPE values above 2k J/Kg nose into the region, even approaching 3K across KY. Additionally, effective shear of 30+ kt becomes focused along/south of the Ohio River. With the eastward progression of the surface low, there could be some potential for increased low level shear with boundary interaction with storms, but a fairly marginal set up where conditions favorable for rotating storms are highly dependent on boundary interaction. Confidence a little higher in wind being the main threat, with DCAPE values above 1k nosing into KY/Southern Ohio near/after 20z. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/... Showers and storms will likely be moving across the area at the beginning of the period. The storms will have the potential to produce damaging winds and locally heavy rainfall. In addition, cannot rule out some hail or even an isolated tornado with the threat being greater across southern counties. These showers and storms will move out of the area during the latter part of the evening going into the overnight hours. Mid level troughing will linger over the region on Monday with minor disturbances moving through it. This will be conducive to generating more showers and thunderstorms which will be diurnally enhanced. Greatest coverage will be in central Ohio with the least in the Tri- State. Potential for stronger storms looks much lower. Lows will be in the mid to upper 60s with highs generally in the lower 80s. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Monday night through Wednesday there will be some weak systems that bring a chance of showers and thunderstorms, however limited any precipitation chances to the chance category. Better shower and storm chances will be in place on Thursday as a cold front works into the region. There is some question on how quickly this boundary works east and the degree of redevelopment on Friday. Limited likely pops to the far southeastern portions of the region. Additional weak disturbances will keep smaller end precipitation chances through the reminder of the long term. Hot and humid conditions will be in place in advance of the frontal boundary on Thursday with high temperatures in 80s and 90s. A cool down after the frontal passage on Thursday will allow for temperatures in the upper 70s to lower 80s. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Lower clouds are beginning to become more scattered as the region gets into a warm sector ahead of an advancing cold front. This will be short lived as MVFR ceilings will occur in showers and storms in the 18-03z timeframe, with lingering showers afterward. In possible heavy rain, lower MVFR visibilities or even IFR are possible in the 20-00z timeframe. Have timed tempo thunderstorms with expectations of convective models. After the main disturbance pushes through, MVFR ceilings expected overnight and lingering through 13-16z. OUTLOOK...Thunderstorms possible Monday afternoon and evening. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...JDR NEAR TERM...JDR SHORT TERM... LONG TERM... AVIATION...JDR
Hazardous weather outlook, Jul 2, 5:07 AM EDT, 9 hours 18 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Wilmington OH 507 AM EDT Sun Jul 2 2023 INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-030915- Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan- Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking- Preble-Montgomery-Greene- 507 AM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for East Central Indiana, Central Ohio and West Central Ohio. .DAY ONE...Today and tonight. More showers and thunderstorms will move across the region, especially in the afternoon and evening. A few of the storms could be strong to severe with damaging wind gusts the primary threat. In addition, some storms could produce heavy rainfall that could cause localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-030915- Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone- Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis- Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking- Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto- 507 AM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and Southwest Ohio. .DAY ONE...Today and tonight. More showers and thunderstorms will move across the region, especially in the afternoon and evening. Some of the storms may be severe with damaging wind the primary threat. However, isolated large hail or a tornado cannot be ruled out. In addition, storms will be capable of producing heavy rainfall that could result in localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
In the hours before
Local storm report, Jul 2, 10:34 AM EDT, 3 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1034 AM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 PM Tstm Wnd Dmg 1 W Dent 39.20N 84.68W
07/01/2023 Hamilton OH Public
Roofs damaged, fence post knocked down,
shutters blown off, multiple trees down.
Time estimated from radar.
&&
BCSpecial weather statement, Jul 2, 1:52 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
152 PM EDT Sun Jul 2 2023
INZ073-021830-
Ripley IN-
152 PM EDT Sun Jul 2 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF RIPLEY COUNTY
THROUGH 230 PM EDT...
At 152 PM EDT, a strong thunderstorm was located 8 miles southwest of
Osgood, moving northeast at 30 mph.
HAZARD...Wind gusts up to 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Versailles, Milan, Osgood, Sunman, Holton, Napoleon, Versailles Lake,
Otter Village, Ballstown, Penntown, New Marion and Interstate 74 at
State Route 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3916 8544 3928 8519 3928 8507 3905 8511
3898 8544
TIME...MOT...LOC 1752Z 242DEG 26KT 3907 8542
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
McGinnisSpecial weather statement, Jul 2, 2:16 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Wilmington OH
216 PM EDT Sun Jul 2 2023
INZ080-KYZ089-021900-
Switzerland IN-Carroll KY-
216 PM EDT Sun Jul 2 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WESTERN SWITZERLAND
AND CARROLL COUNTIES THROUGH 300 PM EDT...
At 215 PM EDT, a strong thunderstorm was located near Madison, moving
east at 30 mph.
HAZARD...Wind gusts up to 45 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Carrollton, Vevay, Pleasant, Fairview, Ghent, Prestonville,
Brooksburg, Center Square, Braytown, Locust, Avonburg, Moorefield,
Allensville, Mount Sterling and Jacksonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Indiana...and northern Kentucky.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3874 8526 3873 8524 3870 8522 3869 8520
3888 8520 3890 8512 3890 8502 3878 8499
3876 8502 3869 8497 3866 8526 3872 8533
3874 8533
TIME...MOT...LOC 1815Z 252DEG 25KT 3876 8530
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
McGinnisSpecial weather statement, Jul 2, 2:17 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Wilmington OH
217 PM EDT Sun Jul 2 2023
INZ073-074-021900-
Ripley IN-Dearborn IN-
217 PM EDT Sun Jul 2 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN RIPLEY
AND SOUTHWESTERN DEARBORN COUNTIES THROUGH 300 PM EDT...
At 217 PM EDT, a strong thunderstorm was located 10 miles south of
Versailles, moving northeast at 30 mph.
HAZARD...Wind gusts up to 45 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Milan, Dillsboro, Moores Hill, Farmers Retreat, Friendship, Cross
Plains, Rexville, Cold Springs, Benham and Olean.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Indiana.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3914 8511 3899 8497 3900 8500 3898 8500
3898 8504 3896 8505 3894 8512 3896 8512
3893 8514 3893 8520 3891 8521 3891 8540
TIME...MOT...LOC 1817Z 238DEG 27KT 3892 8531
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...45 MPH
McGinnisThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 10:52 PM EDT | Special Weather Statement | ILN | Butler, Preble | 53 min |
| Jul 1, 11:26 PM EDT | Special Weather Statement | ILN | Butler, Miami, Montgomery, Preble | 49 min |
| Jul 1, 11:51 PM EDT | Special Weather Statement | ILN | Clinton, Greene, Warren | 39 min |
| Jul 2, 12:01 AM EDT | Special Weather Statement | ILN | Darke, Miami, Shelby | 44 min |
| Jul 2, 12:28 AM EDT | Special Weather Statement | ILN | Champaign, Clark, Fayette, Madison | 47 min |
| Jul 2, 12:39 AM EDT | Special Weather Statement | ILN | Auglaize, Champaign, Logan, Shelby | 36 min |
| Jul 2, 12:57 AM EDT | Special Weather Statement | ILN | Franklin, Madison, Pickaway | 48 min |
| Jul 2, 1:18 AM EDT | Special Weather Statement | ILN | Hardin, Logan | 42 min |
| Jul 2, 1:42 AM EDT | Special Weather Statement | ILN | Fairfield, Franklin, Hocking, Licking | 63 min |
| Jul 2, 1:58 AM EDT | Special Weather Statement | ILN | Hardin | 32 min |
| Jul 2, 2:48 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Hamilton | 42 min |
| Jul 2, 3:08 PM EDT | Special Weather Statement | ILN | Preble | 37 min |
| Jul 2, 3:25 PM EDT | Special Weather Statement | ILN | Hamilton | 35 min |
| Jul 2, 3:34 PM EDT | Special Weather Statement | ILN | Champaign, Logan, Union | 41 min |
| Jul 2, 3:35 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Hamilton, Warren | 26 min |
| Jul 2, 4:09 PM EDT | Special Weather Statement | ILN | Hardin, Logan, Union | 51 min |
| Jul 2, 4:17 PM EDT | Severe Thunderstorm Warning | ILN | Brown, Clermont | 43 min |
| Jul 2, 4:37 PM EDT | Severe Thunderstorm Warning | ILN | Adams, Brown | 38 min |
| Jul 2, 4:39 PM EDT | Special Weather Statement | ILN | Delaware, Union | 51 min |
| Jul 2, 4:49 PM EDT | Severe Thunderstorm Warning | ILN | Delaware, Union | 41 min |
| Jul 2, 5:00 PM EDT | Severe Thunderstorm Warning | ILN | Adams, Scioto | 45 min |
| Jul 2, 5:25 PM EDT | Special Weather Statement | ILN | Delaware | 20 min |
| Jul 2, 5:28 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Preble | 46 min |
| Jul 2, 5:35 PM EDT | Severe Thunderstorm Warning | ILN | Pike, Scioto | 40 min |
| Jul 2, 5:40 PM EDT | Severe Thunderstorm Warning | ILN | Darke, Preble | 46 min |
| Jul 2, 5:43 PM EDT | Special Weather Statement | ILN | Butler | 47 min |
| Jul 2, 5:50 PM EDT | Severe Thunderstorm Warning | ILN | Montgomery | 40 min |
| Jul 2, 5:59 PM EDT | Severe Thunderstorm Warning | ILN | Miami | 33 min |
| Jul 2, 6:03 PM EDT | Special Weather Statement | ILN | Warren | 42 min |
| Jul 2, 6:08 PM EDT | Special Weather Statement | ILN | Scioto | 37 min |
| Jul 2, 6:13 PM EDT | Special Weather Statement | ILN | Shelby | 47 min |
| Jul 2, 6:17 PM EDT | Special Weather Statement | ILN | Delaware, Union | 43 min |
| Jul 2, 6:30 PM EDT | Special Weather Statement | ILN | Miami | 45 min |
| Jul 2, 6:42 PM EDT | Special Weather Statement | ILN | Clinton, Greene, Warren | 48 min |
| Jul 2, 6:46 PM EDT | Special Weather Statement | ILN | Logan, Union | 44 min |
| Jul 2, 6:49 PM EDT | Special Weather Statement | ILN | Champaign, Clark | 26 min |
| Jul 2, 7:01 PM EDT | Special Weather Statement | ILN | Clermont | 44 min |
| Jul 2, 7:08 PM EDT | Special Weather Statement | ILN | Fayette, Highland | 52 min |
| Jul 2, 7:09 PM EDT | Special Weather Statement | ILN | Madison | 51 min |
| Jul 2, 7:44 PM EDT | Special Weather Statement | ILN | Licking | 46 min |
| Jul 2, 7:44 PM EDT | Special Weather Statement | ILN | Delaware, Franklin, Pickaway, Union | 46 min |
| Jul 2, 7:47 PM EDT | Special Weather Statement | ILN | Clermont | 28 min |
| Jul 2, 7:52 PM EDT | Severe Thunderstorm Warning | ILN | Delaware, Fairfield, Franklin, Licking | 38 min |
| Jul 2, 2:44 PM EDT | Special Weather Statement | ILN | Boone, Gallatin | 46 min |
| Jul 2, 2:54 PM EDT | Special Weather Statement | ILN | Gallatin | 51 min |
| Jul 2, 3:14 PM EDT | Severe Thunderstorm Warning | ILN | Boone, Gallatin, Grant, Kenton, Owen, Pendleton | 46 min |
| Jul 2, 3:58 PM EDT | Severe Thunderstorm Warning | ILN | Grant, Kenton, Pendleton | 21 min |
| Jul 2, 4:03 PM EDT | Special Weather Statement | ILN | Bracken, Pendleton | 27 min |
| Jul 2, 4:09 PM EDT | Special Weather Statement | ILN | Bracken | 51 min |
| Jul 2, 4:33 PM EDT | Special Weather Statement | ILN | Lewis | 42 min |
| Jul 1, 10:00 PM EDT | Special Weather Statement | ILN | Dearborn, Franklin, Ohio, Ripley | 60 min |
| Jul 2, 1:52 PM EDT | Special Weather Statement | ILN | Ripley | 38 min |
| Jul 2, 2:16 PM EDT | Special Weather Statement | ILN | Switzerland | 44 min |
| Jul 2, 2:17 PM EDT | Special Weather Statement | ILN | Ripley | 43 min |
| Jul 2, 4:45 PM EDT | Severe Thunderstorm Warning | ILN | Fayette, Wayne | 45 min |
| Jul 2, 4:57 PM EDT | Severe Thunderstorm Warning | ILN | Fayette, Franklin | 63 min |
| Jul 2, 5:16 PM EDT | Severe Thunderstorm Warning | ILN | Fayette, Franklin, Union, Wayne | 44 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.